Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 89, NWS Des Moines, IA

June 25, 2019Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2019, 6:23 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2019, 6:23 PM CDT (23:23 UTC)
Expired
Jun 25, 2019, 7:00 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:32 PM CDTTSTM WND DMGLamoni, IATREE DOWN ON A POWER LINE IN LAMONI - RELAYED VIA DISPATCH, TIME EST. VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-628 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KDMX 252323
SVRDMX
IAC053-159-260000-
/O.NEW.KDMX.SV.W.0089.190625T2323Z-190626T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
623 PM CDT Tue Jun 25 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Decatur County in south central Iowa...
  Southeastern Ringgold County in south central Iowa...

* Until 700 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located near Mount Ayr,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Ayr, Lamoni, Kellerton, Davis City, Nine Eagles State Park,
  Lamoni Municipal Airport and Mt Ayr Municipal Airport.

This includes Interstate 35 between mile markers 1 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9429 4077 9425 4071 9375 4058 9375
      4057 9426
TIME...MOT...LOC 2323Z 279DEG 30KT 4067 9417 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
155 
WWUS53 KDMX 252348
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
648 PM CDT Tue Jun 25 2019

IAC159-252358-
/O.CAN.KDMX.SV.W.0089.000000T0000Z-190626T0000Z/
Ringgold IA-
648 PM CDT Tue Jun 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

LAT...LON 4074 9401 4071 9375 4058 9375 4058 9402
TIME...MOT...LOC 2348Z 279DEG 39KT 4062 9379 

$$

IAC053-260000-
/O.CON.KDMX.SV.W.0089.000000T0000Z-190626T0000Z/
Decatur IA-
648 PM CDT Tue Jun 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN DECATUR COUNTY...

At 648 PM CDT, a severe thunderstorm was located 7 miles east of
Lamoni, or 8 miles south of Leon, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lamoni, Davis City, Nine Eagles State Park and Lamoni Municipal
Airport.

This includes Interstate 35 between mile markers 1 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4074 9401 4071 9375 4058 9375 4058 9402
TIME...MOT...LOC 2348Z 279DEG 39KT 4062 9379 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
181 
WWUS53 KDMX 252356
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
656 PM CDT Tue Jun 25 2019

IAC053-260006-
/O.EXP.KDMX.SV.W.0089.000000T0000Z-190626T0000Z/
Decatur IA-
656 PM CDT Tue Jun 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR COUNTY
WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

LAT...LON 4074 9401 4071 9375 4058 9375 4058 9402
TIME...MOT...LOC 2356Z 279DEG 30KT 4061 9372 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:18 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 25, 3:18 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Tue Jun 25 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 318 PM CDT Tue Jun 25 2019

The primary concerns through the period will be ill-defined
convective trends in increasing instability over the next several
days, and a prolonged heat and humidity episode with temperatures
nudging up further versus previous forecast cycles. The current
Rockies short wave ridging will build into the MO Valley tomorrow
and continue to allow increased instability to push farther north
over time. Weak waves will continue to pass through the flow
keeping at least low PoPs in the forecast through at least
Thursday with both peak heating and nocturnal convection possible.
Eventually the ridge will build further northward and push Iowa
fully in the warm sector with any low level convergence and
baroclinicity sufficient for convective development to our north.
However this will also allow heat and humidity to build closer to
advisory criteria.

The immediate concern is severe potential however. Elevated
convection has already produced dime sized hail near Carson in
2-3K MUCAPEs and 35kts of effective shear. The best mixed layer
conditions are farther south however where MLCAPEs quickly jump up
to 2K+ j/kg. These conditions, along with the current 0-500m
moisture convergence axis into northern MO and Bunkers supercell
motion to the southeast, may all keep the best severe potential to
our south. Weak NW winds into our southwest forecast area have
dropped dewpoints and instability. Nevertheless the slightly
elevated storms may still produce severe weather across southern
IA. Supercells with large hail and damaging wind would be the
primary threats, wind especially if it can become rooted lower,
due to the effective shear and steep lapse rates aloft. The
tornado potential for now with little 0-1km shear or SRH, or 0-3km
CAPE. Locally heavy rain is possible as well, but storm motion
and residence time should preclude much in the way of the flooding
threat. Most convection allowing models are in agreement with the
convection either dissipating or exiting southern Iowa by late
evening, but there is also some hint that persistent theta-e
advection may sustain weaker convection into the night.

Tomorrow will start a two day period with lowered confidence as
building heights result in an associated northward push of
instability. The question over this span will be how much of a
break, if any, there will be between sequential nocturnal and
daytime heating convective episodes. For instance some models
depict a Siouxland MCS advancing into IA during the day, which
could limit the peak heating potential, while others show more of
a break with the potential of more instability re-charge and
allowance for the effective boundary ending up farther north.
These uncertainties driven by mesoscale outflow questions repeat
themselves Thursday into Thursday Night so confidence is low
through this time span. Moderate to high instability will be in
place keeping severe weather possible area wide, but the building
heights will likely keep much of the more organized threat north.
Regarding heavy rain and potentially flash flooding, this will
increase Wed and Thu Nights with a persistent southwest low level
jet and associated moisture convergence focused into IA. This
should produce nocturnal convection at a minimum, even if not
aided by lingering peak heating storms. The precipitable water
values are not anomalously high with mainly shallow moisture in
place, but even seasonal late June values are sufficient for heavy
rains, especially coupled with deep warm cloud depths and weak
mean winds as the ridge builds.

The forecast drys out Friday through the weekend with heat
becoming the primary weather story. Although not all elements are
available for examination, the NBM nudge upward is difficult to
argue with considering the warming pattern and breadth of guidance
included in the NBM. This would push heat indices to the cusp of
advisory criteria /105F/ over the weekend. Folks participating in,
or planning, outdoor activities should be prepared to mitigate
heat effects as this will be the first noted heat episode of the
season. Confidence continues to be low early next week but at
least some PoPs do return to the forecast by this time, mainly due
to GFS and CMC influences which are more bullish on the ridge
breakdown than the GEFS or ECMWF.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1258 PM CDT Tue Jun 25 2019

The primary concern will be convective trends during the late
afternoon and early evening hours south. Have mentioned a period
of VFR VCTS south /KDSM/KOTM/ for the time being until confidence
in location and timing increases. Otherwise VFR conditions are
anticipated into Wed morning. There is some potential for
additional precip overnight, but confidence is not great enough to
mention at the moment.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 25, 2:27 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
227 PM CDT Tue Jun 25 2019

IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Audubon-Guthrie-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible towards central Iowa this evening. A
few storms may be strong, with lightning, hail and strong winds
as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning. Periods of heavy rainfall may be possible during the
overnight hours as well.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ049-050-059>062-070>075-081>086-092>097-261930-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible late this afternoon
through this evening. Lightning, large hail and damaging winds
are the primary threats. A tornado or two is also possible, along
with brief periods of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening, especially across southern Iowa.

Kotenberg

In the hours before

Local storm report, Jun 25, 6:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 WNW LE ROY            40.90N 93.66W
06/25/2019  E1.00 INCH       DECATUR            IA   EMERGENCY MNGR

            QUARTER SIZED HAIL AND SMALL LIMB DAMAGE -
            DELAYED REPORT, TIME EST. VIA RADAR.

&&
Local storm report, Jun 25, 6:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             7 N PLANO               40.86N 93.05W
06/25/2019  M1.75 INCH       APPANOOSE          IA   OTHER FEDERAL

            CORP OF ENGINEERS PERSON CALLED DISPATCH TO
            REPORT GOLF BALL HAIL.

&&

FAB
Local storm report, Jun 25, 6:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             WELDON                  40.90N 93.74W
06/25/2019  E1.00 INCH       DECATUR            IA   EMERGENCY MNGR

            SWATHS OF STRIPPED CROPS AT THE
            CLARKE/DECATUR COUNTY LINE - DELAYED REPORT,
            TIME EST. VIA RADAR.

&&
Special weather statement, Jun 25, 6:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
619 PM CDT Tue Jun 25 2019

IAZ082>084-093>095-260000-
Clarke IA-Wayne IA-Lucas IA-Ringgold IA-Union IA-Decatur IA-
619 PM CDT Tue Jun 25 2019

...Line of Storms May Produce Penny to Nickel Size Hail and
Winds over 40 mph...

At 619 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Lakeside Casino to near Irena.
Movement was east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Osceola, Leon, Mount Ayr, Lamoni, Sun Valley Lake, Lakeside Casino,
Murray, Humeston, Kellerton, Grand River, Van Wert, Lucas, Garden
Grove, Davis City, Woodburn, Decatur City, Tingley, Weldon, Derby and
Redding.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

LAT...LON 4116 9401 4104 9336 4058 9370 4057 9440
TIME...MOT...LOC 2319Z 279DEG 37KT 4109 9400 4061 9434

Kotenberg
Local storm report, Jun 25, 6:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             HUMESTON                40.86N 93.50W
06/25/2019  E1.00 INCH       WAYNE              IA   PUBLIC

            REPORTED AT 6:04 PM RADAR INDICATED TIME WAS
            5:55 PM.

&&

FAB
Local storm report, Jun 25, 6:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 NW CROMWELL           41.09N 94.52W
06/25/2019  E1.00 INCH       ADAMS              IA   TRAINED SPOTTER

            DELAYED REPORT, VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:06 PM CDTSpecial Weather StatementDMXAdair, Cass54 min
Jun 25, 4:01 PM CDTSpecial Weather StatementDMXAdair, Cass59 min
Jun 25, 5:09 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union51 min
Jun 25, 5:26 PM CDTSpecial Weather StatementDMXAdams, Union49 min
Jun 25, 5:40 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wapello, Wayne50 min
Jun 25, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne30 min
Jun 25, 5:50 PM CDTSevere Thunderstorm WarningDMXUnion25 min
Jun 25, 5:56 PM CDTSpecial Weather StatementDMXRinggold64 min
Jun 25, 6:08 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello37 min
Jun 25, 6:13 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Wayne32 min
Jun 25, 6:19 PM CDTSpecial Weather StatementDMXClarke, Decatur, Ringgold41 min
Jun 25, 6:36 PM CDTSevere Thunderstorm WarningDMXWayne39 min
Jun 25, 6:43 PM CDTSevere Thunderstorm WarningDMXDavis32 min
Jun 25, 6:46 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis29 min
Jun 25, 6:55 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.